What's the difference between insomnia from Depakote and

Discussion in 'General Parenting' started by gcvmom, May 29, 2008.

  1. gcvmom

    gcvmom Here we go again!

    insomnia from mania or hypomania?

    Now that Risperdal is gone (which zonked difficult child 2 out very quickly), he's having a rough time getting to sleep. This is the second or third night in a row that he's still up at 10:30----make that 11:10pm now! He says he's excited about his play date tomorrow and can't sleep. "Is my room clean enough, mom?" Yes, dear. "NO, it's not!" he whines. "I just want everything to go perfect tomorrow, mom!" He's worried, I mean really worried about this. "Does my room look like a normal room?" "When was my last play date?" "I want to have MORE play dates. LOTS more." I explain how it works again to him and remind him that his friend is also excited about coming over.

    Is this the Depakote keeping him up?

    The Focalin had to have worn off hours ago... could that be what's got him keyed up?

    I thought Lamictal was more for depressive issues while Depakote was better at addressing the anxious/manic stuff.

    Do I have this all wrong?
     
  2. flutterbee

    flutterbee Guest

    I'm no expert, of course, but that sounds like nervous energy to me. When I stopped the risperdal daily and took it PRN one of the times I would take it was when I could feel that anxiety creeping up. Not the kind that makes you feel like you can't breathe...the kind that makes you unable to be still and everything has to be just so.
     
  3. smallworld

    smallworld Moderator

    Unless he's having a paradoxical reaction, it's not the Depakote. Depakote causes sedation.

    Insomnia is not being able to sleep because you're excited or anxious about something. Mania causes a decreased need for sleep, which means you sleep for maybe three hours and then operate the next day as if you're not tired at all.

    From your description, he sounds like a normal kid excited about a playdate. Or he may not be able to sleep because he's had a lot of medication changes in a short time and he's a bit disregulated from that. How did the rest of the night go?
     
  4. gcvmom

    gcvmom Here we go again!

    He finally fell asleep at 11:30pm. After starting Depakote last year, he immediately had a harder time falling asleep, and that didn't really improve until he started Lamictal in January.

    The literature does say some people have this reaction to Depakote, so that's why I wasn't sure what I was seeing...
     
  5. smallworld

    smallworld Moderator

    Maybe you should restart the Lamictal . . .

    MOST kids sleep with Depakote, but are raring to go on Lamictal. Strange that he's had the opposite reaction.
     
  6. gcvmom

    gcvmom Here we go again!

    Okay, so I've been reading more this morning and I'm now thinking what's happened with difficult child 2 in the past really might have been explained by stimulant toxicosis combined with akathisia from the neuroleptic he was on at the time (I'm thinking last year when everything started to unravel). And when the psychiatrist added Tenex, he just went over the edge into full-blown mania. Does that make sense to anyone?

    So now we know that he can function better on a lower dose of stimulant (and he clearly does need some support in this area) as long as Depakote is in the picture; however, I think the stimulant still makes him very wound up at the end of the day, as evidenced by his difficulty sleeping now that all neuroleptics are gone (which very much sedated him at night).

    I think the situation merits giving difficult child 2 a little more time on just the Depakote and the lower dose of stimulant to see how this will play out and whether his system will settle down. He has been through a lot chemically. I'm trying to keep a log of daily behaviors right now to help me form a clearer picture. He's getting about 15mg Daytrana now, and I'm thinking I might even be able to reduce it to 10mg and perhaps reduce the activation I've been seeing at night (?)

    Thanks for letting me think out loud here! It really, really helps to be able to do that and to read everyone's feedback on the situation. :)
     
  7. gcvmom

    gcvmom Here we go again!

    Well, I stopped by school this morning to drop off lunches and difficult child 2's little band concert was about to begin, so I peeked in on it (parents weren't invited to this). I'm thinking I need to cut the Daytrana back to 10mg because he was very shaky and looked tense :( Poor kid!
     
  8. klmno

    klmno Active Member

    I don't know how much difference it might make, if any, but I wonder if it would help if you switched the time of day he was getting the depakote. And, I've heard that some do better on the ER version, but some do better on the "regular". Maybe Smallworld can offer an opinion on this.
     
  9. gcvmom

    gcvmom Here we go again!

    klmno, he takes one 250mg Depakote ER in the morning, and two at night (500mg). We split the dose because when he took all of it at night, he started wetting the bed.
     
  10. smallworld

    smallworld Moderator

    My kids never took the ER version because they couldn't swallow big pills at that time (we used the sprinkle capsules). So we just split the dose evenly (for example, 500 mg morning and 500 mg evening). We had a problem with sedation so the kids slept very well at night when they took Depakote.

    Both Depakote and stimulants like Daytrana can cause shakiness. Any stimulant can exacerbate anxiety. I'm wondering if those medications are the best choice for him.
     
Loading...